Illinois, 2010Damaging Wind in Illinois, April 24, 2010
April 24, 2010 · NWS ILX · 1 event in 1 county or zone
Low pressure tracking from the Plains into the southern Great Lakes triggered scattered strong to severe thunderstorms across central Illinois during the evening of April 24th. While low-level wind shear was quite high, the overall instability remained low.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking from the Plains into the southern Great Lakes triggered scattered strong to severe thunderstorms across central Illinois during the evening of April 24th. While low-level wind shear was quite high, the overall instability remained low. As a result, only one thunderstorm cell managed to produce wind damage across Clay County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 24, 5:53 PM CST, 32 minutes earlier.
Area forecast discussion, Apr 24, 5:53 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
653 PM CDT SAT APR 24 2010
.DISCUSSION...
ISSUED 230 PM CDT SAT APR 24 2010
...SEVERE STORM THREAT EARLY THIS EVENING...AND THEN STRONG GRADIENT
WINDS POSSIBLE TONIGHT OVER THE SOUTHERN HALF OF THE FORECAST AREA
IN THE WAKE OF THE STRONG SURFACE LOW...
SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
SURFACE LOW HAS REFORMED OVER SOUTH CENTRAL MO EARLY THIS AFTERNOON
WITH 3 HOURLY PRESSURE FALLS OF 6-7 MB NOW PUSHING INTO SOUTH CENTRAL
ILLINOIS. RAPID DEEPENING IS EXPECTED WITH THIS SYSTEM THIS AFTERNOON
AS IT TRACKS INTO WEST CENTRAL IL BY THIS EVENING. DESPITE THE LOW
CLOUD COVER AND LACK OF STRONG INSTABILITY...THE SHEAR VALUES DEPICTED
ON ALL MODELS WILL HAVE NO PROBLEM OVERCOMING THE WEAK INSTABILITY.
THE LATEST HI RES WRF MODEL SUGGESTS A QUICK MOVING QUASI-LINEAR
CONVECTIVE SYSTEM WITH DAMAGING STRAIGHT LINE WINDS THE PRIMARY
MODE...BUT SMALL SCALE MESOVORTICIES ALONG THE LINE MAY PRODUCE
SOME BRIEF TORNADOES AS WELL. THE HIGHER TORNADO THREAT APPEARS TO
BE ACRS THE SE WHERE LOW LEVEL WIND FIELDS/LOW LEVEL STORM RELATIVE
HELICITY VALUES WILL BE MORE FAVORABLE...ESP ALONG THE DEVELOPING
WARM FRONT TO THE EAST OF THE DEEPENING SFC WAVE. WHATEVER MODE
THE CONVECTION TAKES ON IN THE NEXT FEW HOURS...IT WILL BE A QUICK
MOVER AS MODELS SUGGEST THE CONVECTION WILL SHIFT OFF TO OUR NORTH
LATER THIS EVENING.
STRONG GRADIENT WINDS WILL FOLLOW TO THE SE OF THE SFC LOW TRACK
SUGGESTING OUR CENTRAL AND SOUTHEAST COUNTIES MAY SEE WIND ADVSY
CRITERIA DURING THE EVENING AND OVERNIGHT HOURS. MAY DECIDE TO
WAIT UNTIL AFTER ANY CONVECTIVE WATCH IS ISSUED BY SPC THIS AFTN.
DEEP CYCLONIC FLOW TO PREVAIL ACRS THE REGION SUNDAY AND MONDAY AS
THE LOW DEPARTS WITH RAIN CHANCES HOLDING INTO TUESDAY AS MODELS
CONTINUE TO INDICATE SHORTWAVE ENERGY TO DROP SOUTHEAST INTO OUR
AREA. HOWEVER...MOISTURE WL NOT BE PLENTIFUL AHEAD OF THE EARLY
WEEK SYSTEM...SO WL CONTINUE WITH LOW CHANCE POPS INTO TUESDAY.
HIGH PRESSURE AT THE SFC AND ALOFT WL SETTLE INTO THE MIDWEST
TUESDAY NIGHT.
SMITH
&&
&&
.AVIATION...
ISSUED 644 PM CDT SAT APR 24 2010
VERY TURBULENT CONDITIONS TO CONTINUE ACRS THE FCST AREA THRU THE
FIRST HALF OF THIS FCST PERIOD. DEEPENING STORM SYSTEM ACRS EXTREME
WRN IL WILL SLOWLY PUSH NE ACRS THE AREA TNT WITH THE INITIAL THREAT
BEING FROM THE LINE OF STORMS MOVING NNE ACRS CENTRAL IL...AND THEN
FROM THE GRADIENT WINDS FROM THE DEEP SURFACE LOW THAT SHOULD TRACK
FROM WEST CENTRAL IL TO JUST SOUTH OF BMI BY LATE TNT. THE STRONGER
GRADIENT WINDS WILL BE JUST SOUTH AND EAST OF THE SFC LOW...SIMILAR
TO THE WINDS WE HAVE ALREADY SEEN EARLY THIS EVENING...ESP EAST OF
I-55. MVFR TO IFR CIGS CAN BE EXPECTED AS THE LOW TRACKS TO OUR NORTH.
THERE MAY BE SOME POCKETS OF VFR CONDITIONS FOR A BRIEF TIME THIS
EVENING BUT MODELS AND FORECAST SOUNDINGS CONTINUE TO SUGGEST LOW
LEVEL MOISTURE TO WRAP AROUND THE STRONG SFC LOW AND ENCOMPASS
MOST OF THE FORECAST AREA LATE TNT. THESE CONDITIONS WL PREVAIL THRU
SUNDAY AS THE LOW SLOWLY MOVES AWAY.
SFC WINDS WL BE OUT OF THE EAST AND SOUTHEAST THIS EVENING WITH GUSTS
NEAR 35 KTS AT TIMES (OUTSIDE ANY STRONG THUNDERSTORMS)...AND THEN
BECOME WEST TO NORTHWEST ON SUNDAY WITH SPEEDS OF 15 TO 25 KTS AND SOME
OCCASIONAL HIGHER GUSTS.
SMITH
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM CDT SUNDAY FOR ILZ042>057-061>063-
066>068-071>073.
&&
Hazardous weather outlook, Apr 24, 2:09 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT SAT APR 24 2010
ILZ027>031-036>038-040-041-251100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
309 PM CDT SAT APR 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER EARLY THIS EVENING.
AN UPPER LEVEL STORM WILL SLOWLY PUSH EAST...AS A SURFACE LOW
RAPIDLY INTENSIFIES AND MOVES NORTHEAST INTO MISSOURI.
THUNDERSTORMS ARE EXPECTED TO MOVE RAPIDLY ACROSS THE AREA FROM
THE SOUTH THIS EVENING. LARGE HAIL AND DAMAGING WINDS AGAIN
APPEAR TO BE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO IS
POSSIBLE.
OUTSIDE OF THE STORMS...WINDS WILL GUST TO OVER 30 MPH AT TIMES
THIS EVENING...AS THE LOW BEGINS TO MOVE ACROSS CENTRAL ILLINOIS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AS THE LOW PULLS AWAY...WINDS ON SUNDAY WILL AGAIN GUST TO OVER
30 MPH AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING...
ESPECIALLY BETWEEN 4 PM AND 9 PM.
ILZ042>057-061-251100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
309 PM CDT SAT APR 24 2010
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING. AN UPPER
LEVEL STORM WILL SLOWLY PUSH EAST...AS A SURFACE LOW RAPIDLY
INTENSIFIES AND MOVES NORTHEAST INTO MISSOURI. THUNDERSTORMS ARE
EXPECTED TO MOVE QUICKLY ACROSS THE AREA THIS EVENING FROM THE
SOUTH. LARGE HAIL AND DAMAGING WINDS AGAIN APPEAR TO BE THE MAIN
THREATS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE.
OUTSIDE OF THE STORMS...SOUTH WINDS WILL GUST TO 45 MPH AT TIMES
THIS EVENING...AS THE DEEPENING LOW BEGINS TO MOVE ACROSS CENTRAL
ILLINOIS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AS THE LOW PULLS AWAY...WINDS ON SUNDAY WILL AGAIN GUST TO OVER
30 MPH AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING...
ESPECIALLY BETWEEN 4 PM AND 9 PM.
ILZ062-063-066>068-071>073-251100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
309 PM CDT SAT APR 24 2010
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
THIS EVENING. AN UPPER LEVEL STORM WILL SLOWLY PUSH EAST...AS A
SURFACE LOW RAPIDLY INTENSIFIES AND MOVES NORTHEAST INTO MISSOURI.
THUNDERSTORMS ARE EXPECTED TO PUSH RAPIDLY NORTH ACROSS THE AREA
THROUGH EARLY THIS EVENING. A SIGNIFICANT RISK OF LARGE HAIL AND
A FEW TORNADOES EXISTS WITH THESE STORMS.
OUTSIDE OF THE STORMS...SOUTH WINDS MAY GUST UP TO 45 MPH
TONIGHT...AS THE DEEPENING LOW MOVES ACROSS CENTRAL ILLINOIS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AS THE LOW PULLS AWAY FROM THE AREA...WINDS ARE AGAIN EXPECTED TO
GUST TO OVER 30 MPH AT TIMES ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.
THE MOST LIKELY TIME FRAME IS FROM 4 PM TO 9 PM.
SMITH
In the hours before
Local storm report, Apr 24, 5:47 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
647 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM NON-TSTM WND DMG DANVILLE 40.14N 87.62W
04/24/2010 VERMILION IL LAW ENFORCEMENT
NUMEROUS TREES AND POWER POLES DOWN IN DANVILLE AREA.
&&
BOUSLEYThunderstorm Wind, Clay
- When
- April 24, 6:25 PM CST to 6:26 PM CST
- Where
- Clay County, 1 mi NW of Flora
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.680, -88.493
A 30 foot tall tree was blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Mississippi, April 24, 201010 deaths · 130 injured · $374 million · EF4 · 8 events
- Tornadoes in Alabama, April 24, 201050 injured · $22 million · EF4 · 5 events
- Tornadoes and Flash Flooding in Alabama, April 24, 20102 deaths · 2 injured · $1.5 million · EF3 · 47 events
- Tornado in Louisiana, April 24, 201016 injured · $36 million · EF3 · 1 event
- Tornadoes and Flash Flood in Mississippi, April 24, 2010$3.7 million · EF2 · 43 events
- Tornadoes and Damaging Winds in Tennessee, April 24 to 25, 2010$522,000 · EF2 · 15 events
- Tornado and Flash Flooding in Tennessee, April 24, 20101 injured · $1.0 million · EF1 · 36 events
- Tornado and Hail in Georgia, April 24 to 25, 2010$1.4 million · EF1 · 10 events
- Tornadoes and Hail in Tennessee, April 24, 20102 injured · $205,000 · EF1 · 18 events
- Tornadoes and Flood in Kentucky, April 24, 2010$50,000 · EF1 · 40 events
- Damaging Winds in Missouri, April 24, 20101 injured · $313,000 · 104 kt wind · 4 events
- Tornado and Damaging Winds in Kentucky, April 24, 2010$192,000 · EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227092.